Wisconsin, 2001

Strong Wind in Wisconsin, December 5 to 6, 2001

December 5 to 6, 2001 · NWS GRB · 22 events in 22 counties and zones

A powerful cold front moved through central and eastern Wisconsin during the late afternoon and evening. Gusty winds accompanied showers and thunderstorms ahead of the front and continued as cold air moved into the region after the frontal passage.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A powerful cold front moved through central and eastern Wisconsin during the late afternoon and evening. Gusty winds accompanied showers and thunderstorms ahead of the front and continued as cold air moved into the region after the frontal passage. The strong winds behind the front downed trees and power lines across northeast and north-central Wisconsin, knocking out power to about 4,000 customers. The strong winds caused large pieces of metal to become detached from a skywalk under construction in Antigo (Langlade co.). One vehicle was damaged by the falling pieces of metal.The strongest gusts recorded were at 55 mph at Rhinelander (Oneida co.) and 3 miles southeast of Hortonville (Outagamie co.), 48 mph at Sturgeon Bay (Door co.) and Eagle River (Vilas co.) and 47 mph at Antigo (Langlade co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Dec 5, 3:00 PM CST, 1 hour earlier.

Area forecast discussion, Dec 5, 3:00 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
300 PM CST WED DEC 5 2001

MAIN FCST CHALLENGE IS THE MDLS HANDLING OF WK SHRTWVS MOVG ACROSS THE
COUNTRY RIGHT THRU THE UPCOMING WEEKEND. HARD TO PINPOINT ANY PCPN
TIMING AS MDLS USUALLY HAVE TROUBLE WITH LOCATION AND STRENGTH.

RECORD WARMTH AND DEW PTS IN THE 50S AHD OF STG CDFNT PROMPTED THE
ISSUANCE OF SVR TSTM WARNINGS THIS AFTERNOON. NOT EXACTLY A COMMON
OCCURRENCE OVR NE WI THIS TIME OF YR. CDFNT OVR WRN WI AT MID-
AFTERNOON...WL SWEEP ACROSS THE REMAINDER OF THE STATE EARLY THIS
EVENING...THUS HAD TO LEAVE PCPN WORDING IN FOR EARLY TNGT. MUCH
DIFFERENT AIRMASS TO TAKE OVR THE RGN STARTING LTR TNGT AS DOMINATE SE
U.S. UPR RDG GETS FLATTENED A BIT BY PERSISTENT SHRTWVS MOVG OVR
DEVELOPING UPR RDG OVR THE WEST COAST. STG SUBSIDENCE AND DVM TO SWEEP
IN BEHIND FNT...THUS CLDS SHOULD DECREASE TNGT. TOYED WITH THE IDEA OF A
WND ADVY AS 8H WNDS CRANK TO 60 MPH. WAS NOT CONVINCED THAT THESE WNDS
COULD BE REALIZED AT THE SFC AT NGT...THUS LEFT WINDY CONDITIONS IN FOR
NOW.

ON THU...MDLS HINT AT SHRTWV DROPPING SE THRU THE UPR MIDWEST AND SRN
GREAT LKS. AVN THE ONLY MDL TO PRODUCE ANY QPF (AND THAT IS ONLY A FEW
HUNDREDTHS OF AN INCH)...AND LOW-LVLS OF THE ATM LOOK TO BE DRY...SO WL
KEEP FCST DRY FOR NOW. THE NXT SERIES OF WK SHRWVS COMES ON FRI.
AGAIN...ETA AND AVN HAVE DIFFERENCES ON PLACEMENT OF THE SHRTWVS AND AMT
OF MSTR AVBL. WL KEEP CHC POPS FOR SNOW (MIXED WITH RAIN SRN SECTIONS OF
FCST AREA) AS UPR TROF SHARPENS UP A BIT.

THE WEEKEND FCST STILL MUDDLED AS EXTENDED MDLS CONT TO DIFFER ON FINAL
SOLN. THEY DO AGREE ON BROAD UPR TROF MOVG ACROSS THE COUNTRY...HOWEVER
SFC FTRS DIFFER QUITE A BIT. ANTICIPATE CHC OF PCPN ON SAT WITH PASSAGE
OF UPR TROF...AND ON MON WITH PASSAGE OF CDFNT. NO BIG SNOWS EXPECTED AS
GULF MSTR PRETTY MUCH CUT OFF. SHOULD SEE TEMPS CLIMB BACK ABV NORMAL AS
HGTS RISE IN THE SE CORNER OF THE COUNTRY.

TEMPS HAVE BEEN A ROYAL PAIN UNDER THIS UNSEASONABLY WARM REGIME WE HAVE
BEEN UNDER. MDL GUID NOT MUCH HELP AS THEY TREND TOWARD CLIMO. HAVE TO
GIVE CREDIT TO THE MAV WHO HAS BEEN MUCH THE BEST GUID DURING THIS WARM
SPELL. OTHER THAN THE FAN BEING TOO WARM TNGT...GUID VALUES NOT TERRIBLY
DIFFERENT AND STAYED IN THE BALLPARK.

.GRB...NONE.

KALLAS
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Dec 5, 12:00 PM CST, 4 hours before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-052000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CST WED DEC 5 2001

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF CENTRAL
WISCONSIN. THE RISK AREA IS GENERALLY SOUTH AND WEST OF A LINE FROM
WAUSAU TO OSHKOSH. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS.

GUSTY SOUTHERLY WINDS IN ADVANCE OF A COLD FRONT WILL CONTINUE TO PULL
WARM...MOIST AIR FROM THE GULF OF MEXICO INTO WISCONSIN THIS AFTERNOON.
THE UNSEASONABLE WARMTH...COMBINED WITH ABUNDANT LOW LEVEL MOISTURE...
AND STRONG MID-LEVEL WINDS ARE EXPECTED TO INTERACT WITH THE FRONT AS IT
SWEEPS ACROSS THE BADGER STATE LATER THIS AFTERNOON. WIDESPREAD SHOWERS
AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE ENTIRE FORECAST AREA. A FEW
OF THE STRONGER STORMS COULD PRODUCE DAMAGING WIND GUSTS OF 50 TO 60
MPH.

THE THREAT OF THUNDERSTORMS WILL END WITH THE PASSAGE OF THE COLD FRONT
THIS EVENING. HOWEVER...STRONG WEST WINDS GUSTING AS HIGH AS 35 TO 40
MPH WILL DEVELOP AND PERSIST INTO THE EVENING HOURS AFTER THE FRONT
MOVES THROUGH.

SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON INTO EARLY THIS EVENING.

WEATHER UPDATES CAN ALSO BE FOUND IN THE SHORT-TERM FORECAST WHENEVER
HAZARDOUS WEATHER CONDITIONS ARE OCCURRING OR IMMINENT.

KALLAS
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, Dec 5, 12:00 PM CST, 4 hours before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-052000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CST WED DEC 5 2001

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF CENTRAL
WISCONSIN. THE RISK AREA IS GENERALLY SOUTH AND WEST OF A LINE FROM
WAUSAU TO OSHKOSH. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS.

GUSTY SOUTHERLY WINDS IN ADVANCE OF A COLD FRONT WILL CONTINUE TO PULL
WARM...MOIST AIR FROM THE GULF OF MEXICO INTO WISCONSIN THIS AFTERNOON.
THE UNSEASONABLE WARMTH...COMBINED WITH ABUNDANT LOW LEVEL MOISTURE...
AND STRONG MID-LEVEL WINDS ARE EXPECTED TO INTERACT WITH THE FRONT AS IT
SWEEPS ACROSS THE BADGER STATE LATER THIS AFTERNOON. WIDESPREAD SHOWERS
AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE ENTIRE FORECAST AREA. A FEW
OF THE STRONGER STORMS COULD PRODUCE DAMAGING WIND GUSTS OF 50 TO 60
MPH.

THE THREAT OF THUNDERSTORMS WILL END WITH THE PASSAGE OF THE COLD FRONT
THIS EVENING. HOWEVER...STRONG WEST WINDS GUSTING AS HIGH AS 35 TO 40
MPH WILL DEVELOP AND PERSIST INTO THE EVENING HOURS AFTER THE FRONT
MOVES THROUGH.

SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON INTO EARLY THIS EVENING.

WEATHER UPDATES CAN ALSO BE FOUND IN THE SHORT-TERM FORECAST WHENEVER
HAZARDOUS WEATHER CONDITIONS ARE OCCURRING OR IMMINENT.

KALLAS
WWW.CRH.NOAA.GOV/GRB
Local storm report, Dec 5, 2:53 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
253 PM CST WED DEC 5 2001

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    FLORENCE                  WI   1 INCH HAIL
12/05/01   FLORENCE                       HAIL UP TO 1 INCH IN
                                          DIAMETER IN THE FLORENCE
                                          AREA.  REPORTED BY THE
                                          HIGHWAY COMMISSION.

JKL/RDM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 strong wind. Local standard time, as filed.

Strong Wind, Kewaunee

When
December 5, 4:00 PM CST to December 6, 2:30 AM CST
Where
Kewaunee forecast zone
Reported by
UNKNOWN
Coordinates
44.483, -87.514 (the zone’s center; the record gives no point)

Strong Wind, Waushara

When
December 5, 4:00 PM CST to December 6, 2:30 AM CST
Where
Waushara forecast zone
Reported by
UNKNOWN
Coordinates
44.113, -89.243 (the zone’s center; the record gives no point)

Strong Wind, Calumet

When
December 5, 4:00 PM CST to December 6, 2:30 AM CST
Where
Calumet forecast zone
Reported by
UNKNOWN
Coordinates
44.082, -88.218 (the zone’s center; the record gives no point)

Strong Wind, Vilas

When
December 5, 4:00 PM CST to December 6, 2:30 AM CST
Where
Vilas forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

Strong Wind, Oneida

When
December 5, 4:00 PM CST to December 6, 2:30 AM CST
Where
Oneida forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

Strong Wind, Lincoln

When
December 5, 4:00 PM CST to December 6, 2:30 AM CST
Where
Lincoln forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

Strong Wind, Outagamie

When
December 5, 4:00 PM CST to December 6, 2:30 AM CST
Where
Outagamie forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.416, -88.465 (the zone’s center; the record gives no point)

Strong Wind, Marathon

When
December 5, 4:00 PM CST to December 6, 2:30 AM CST
Where
Marathon forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

Strong Wind, Langlade

When
December 5, 4:00 PM CST to December 6, 2:30 AM CST
Where
Langlade forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

Strong Wind, Wood

When
December 5, 4:00 PM CST to December 6, 2:30 AM CST
Where
Wood forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.455, -90.042 (the zone’s center; the record gives no point)

Strong Wind, Portage

When
December 5, 4:00 PM CST to December 6, 2:30 AM CST
Where
Portage forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

Strong Wind, Waupaca

When
December 5, 4:00 PM CST to December 6, 2:30 AM CST
Where
Waupaca forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.470, -88.965 (the zone’s center; the record gives no point)

Strong Wind, Brown

When
December 5, 4:00 PM CST to December 6, 2:30 AM CST
Where
Brown forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.474, -87.993 (the zone’s center; the record gives no point)

Strong Wind, Door

When
December 5, 4:00 PM CST to December 6, 2:30 AM CST
Where
Door forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.838, -87.358 (the zone’s center; the record gives no point)

Strong Wind, Winnebago

When
December 5, 4:00 PM CST to December 6, 2:30 AM CST
Where
Winnebago forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.069, -88.645 (the zone’s center; the record gives no point)

Strong Wind, Manitowoc

When
December 5, 4:00 PM CST to December 6, 2:30 AM CST
Where
Manitowoc forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.091, -87.700 (the zone’s center; the record gives no point)

Strong Wind, Forest

When
December 5, 4:00 PM CST to December 6, 2:30 AM CST
Where
Forest forecast zone
Reported by
UNKNOWN
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

Strong Wind, Florence

When
December 5, 4:00 PM CST to December 6, 2:30 AM CST
Where
Florence forecast zone
Reported by
UNKNOWN
Coordinates
45.848, -88.398 (the zone’s center; the record gives no point)

Strong Wind, Marinette

When
December 5, 4:00 PM CST to December 6, 2:30 AM CST
Where
Marinette forecast zone
Reported by
UNKNOWN
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Strong Wind, Shawano

When
December 5, 4:00 PM CST to December 6, 2:30 AM CST
Where
Shawano forecast zone
Reported by
UNKNOWN
Coordinates
44.789, -88.765 (the zone’s center; the record gives no point)

Strong Wind, Menominee

When
December 5, 4:00 PM CST to December 6, 2:30 AM CST
Where
Menominee forecast zone
Reported by
UNKNOWN
Coordinates
45.004, -88.710 (the zone’s center; the record gives no point)

Strong Wind, Oconto

When
December 5, 4:00 PM CST to December 6, 2:30 AM CST
Where
Oconto forecast zone
Reported by
UNKNOWN
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, December 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5273371, 5273372, 5273373, 5275074, 5275075, 5275076, 5275077, 5275078, 5275079, 5275080, 5275081, 5275082, 5275083, 5275084, 5275085, 5275086, 5275087, 5275088, 5275089, 5275090, 5275091, 5275092.